I came home yesterday to this. The pictures are after I cleaned it up a bit. That is why it looks wet. The area is warm to the touch. 2 weeks ago he did have 1 shot of 4-way in his neck and 5 shots of Gentamicin in a 4 day period due to recieving a very deep puncture wound to the chest with a stick. The stab wound is healing great, no swelling and it is starting to close up. This rash thing started the day after the vet gave him his shots. It was small, looking like a bite wound so I passed it off as a bite from the other horses and put some vetericyn on it. Next day it was a little bigger and goey. Put more vetericyn. Day after I noticed it was still getting worse so I stopped the vetericyn to let it dry out. From then on it stayed dried out and the same size. So I left it alone. For the past few days we had some rain. I went out yesterday to find the area now looking like this and really hot to the touch. It almost seems when the area does not stay dry it gets worse. Now he is itching his mane out , a nightmare.
He is eatting his normal hay, alpha/orchird mix. Also a month ago I started him on Equidae pellets mixed with a two small caps full of AniMed Flax oil due to the fact he had really dry skin and was itching his butt off then. He stopped itching his butt and it's growing hair back so I guess it worked. We did find a few stickers in his hay (we are going to get new hay) but last time that happened he had diarrhea and he is pooping fine. So I am leaning toward it being the shots. We are still waiting on a response from my vet. Any clue on what is going on? Thanks.
Did the vet mention any side affects from the shots? Maybe he is allergic to it.
He didn't mention anything. He had the shots 2 weeks ago. Can horses have an allergic reaction to shots 2 weeks later? At the time we were all mainly worried about his puncture wound. I am still waiting for him call back.
He did not give the shots that high but he did give them on that side of the neck in the correct area, center of the neck where the triangle area is right above the shoulder. I had to give him a few more for 4 days of the Gentamicin. I gave two on that same side and since it was getting swollen from all the shots in the same area I did the other two on the other side. We are expecting a call from the vet tomorrow. He could not get clear reception wherever he was....My luck.... Hopefully he will still have a mane by tomorrow lol and it does not get worse.
I would say a reaction to the shot. If he is allergic to the shot , his body maybe rejecting the medicine/ shot, thus makeing a sore so the medicine/ shot can get out of his body. Also if alergic could cause him to be itchy, so he has itched himself raw there.
Are there any other hot spots or swelling on his neck on the "shot" side? Sometimes they can abscess if a dirty needle was used or if they have an allergic reaction...but usually any swelling would travel downwards not up.....so I don't know if that's the case here... I would consider washing it with baking soda to remove any irritants and see if it will dry up, maybe tea tree oil?
I've been keeping it clean and it's dried up now he is still itching it but not bad enough that he is tearing up more skin. I did not see any lice, ticks, etc. There are no other areas that are bad but that area and no swelling from the needle area. It might just be a mild allergy, maybe it just has to run threw his system to get out, but I will look into getting some cream to relieve the itch. Still waiting on the vet's answer. I am curious, if it is an allergy, which shot he is allergic to so I don't have to go threw this again. Thanks for the help!